MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HS SYNERGY CURVED BLADE; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HS SYNERGY CURVED BLADE; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SNGCB
Medical Device Problem Codes Failure to Read Input Signal (1581); Difficult or Delayed Activation (2577); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an unknown procedure the device was being used to amputate a cat's hind limb.The blade was working well initially and cut through multiple muscles.Towards the end of the procedure the handpiece made a beeping noise and stopped cutting.The machine error message read something like "reduce pressure on blade".I then inspected the blade and could visualize a small crack on the blade.The user had not knowingly made contact with another instrument but the blade could potentially have contacted bone (but not for a sustained period).I stopped using the blade and managed to complete the procedure without it.
 
Additional Manufacturer Narrative
(b)(4).Date of event: unknown; captured as awareness date.Batch #: u94991.This is an analysis of a set of images submitted for evaluation.Image1: the image provided by the customer shows an sngcb device.The batch could be observed as u94991.Image 2,3 and 4: the images provided by the customer show sngcb blade tip scratched and cracked.Probable causes of blade damage, including breakage, are external contact during pre-op or general use, blade contact with other devices, staples, or clips during the procedure, or using any means other than the blade wrench to attach or detach the blade.Once minor blade damage has occurred, subsequent activations may increase the severity of the blade damage.This in turn can result in activation issues such as failing the pre-run test with the generator and displaying an alert screen.These alert screens can result are such as ¿tighten assembly¿, ¿blade error detected¿ or "relaxed pressure on blade" followed by a ¿replace instrument¿ screen later in the procedure.Continued usage of the damaged blade can result in a broken blade.Based on the photo, the reported event was confirmed.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the device was returned with the distal tip of the blade broken off and it was returned with the device.The remaining blade portion was scratched, and with evidence of contact with metal in or out of the operative field.This blade tip portion may have broken off of the device during transport to our analysis site.During functional testing on gen11 an alert screen was displayed.A probable cause of the device stop activating and display an alert screen is blade damage.Probable causes of blade damage, including breakage, are external contact during pre-op or general use, blade contact with other devices, staples or clips during the procedure or using any means other than the blade wrench to attach or detach the blade.Once minor blade damage has occurred, subsequent activations may increase damage severity and result in alert screens, such as ¿tighten assembly¿, ¿blade error detected¿ or "relaxed pressure on blade" followed by a ¿replace instrument¿ screen later in the procedure.As part of the quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch u94991, and no non-conformances were identified.

Brand Name
HS SYNERGY CURVED BLADE
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key16629495
Report Number3005075853-2023-01994
Device Sequence Number17537161
Product Code LFL
UDI-Device Identifier10705036002802
UDI-Public10705036002802
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K012176
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSNGCB
Device Catalogue NumberSNGCB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/10/2023
Initial Report FDA Received Date03/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR AND HANDPIECE
Patient SexUnknown